Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 19, 2013, 11:18 PM CDT for Hennepin County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2013, 11:18 PM CDT (04:18 UTC)
- Expired
- Jul 20, 2013, 12:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
County Hennepin County, MN
The radar
The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2083 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WWUS83 KMPX 200418
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT FRI JUL 19 2013
MNZ059-060-200500-
HENNEPIN-WRIGHT-
1118 PM CDT FRI JUL 19 2013
...THUNDERSTORMS MOVING OVER HENNEPIN AND WRIGHT COUNTIES THROUGH
MIDNIGHT CDT...
AT 1114 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF BUFFALO. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ROCKFORD.
INDEPENDENCE.
MEDINA.
LONG LAKE.
WAYZATA.
THE LAKE MINNETONKA AREA.
EDINA.
WESTERN PORTIONS OF MINNEAPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4510 9336 4499 9321 4484 9328 4488 9352
4489 9353 4489 9359 4491 9370 4498 9377
4507 9392 4523 9374
TIME...MOT...LOC 0417Z 305DEG 35KT 4507 9371
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:23 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 8:23 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 823 PM CDT FRI JUL 19 2013 .UPDATE... ISSUED AT 806 PM CDT FRI JUL 19 2013 DID SOME REVAMPING OF THE GRIDS AND TEXT PRODUCTS TO ACCOUNT FOR A CLUSTER OF TSTMS THAT DEVELOPED DURG THE LATE AFTN HOURS OVER NE ND AND HAVE CONTINUED TO TRACK SE INTO WRN MN. TIMING IT THROUGH CENTRAL MN PUTS IT INTO THE MSP METRO BETWEEN 10PM-11PM. WFO FGF DID ISSUE A COUPLE OF WARNINGS ON IT BUT BEST IT COULD PRODUCE WAS 35-45MPH WIND GUSTS. EVIDENT ON KMPX RADAR IS A SWD-MOVING OUTFLOW BOUNDARY ALONG WHICH THE TSTMS ARE BEING SUSTAINED...ALONG WITH A STORM MOVING GENERALLY FROM THE NW. AM NOT EXPECTING THE STORMS TO PACK MUCH OF A PUNCH BUT THEY WILL LIKELY CONTAIN SOME CG LIGHTNING AND BRIEF HEAVY RAIN. ADDITIONAL STORMS ARE STILL POSSIBLE BEHIND THESE AS HRRR...NAM AND HOPWRF MODELS ALL INDICATE TSTM DEVELOPMENT OVER WRN AND CENTRAL MN AT VARIOUS TIMES OVERNIGHT SO HAVE ADDED POPS IN THE 30-40 PERCENT RANGE OVER MUCH OF THE NRN AND CENTRAL PORTIONS OF THE CWFA...AND WILL CONTINUE TO UPDATE AS NEEDED. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 302 PM CDTFRI JUL 19 2013 THE COLD FRONT THAT MOVED THROUGH THIS MORNING NOW EXTENDS FROM ROUGHLY GREEN BAY...TO LA CROSSE...TO OMAHA THIS AFTERNOON AND THE SURFACE CYCLONE IS IN WESTERN ONTARIO. WE ARE SEEING COLD ADVECTION AT NEARLY ALL LEVELS OF THE ATMOSPHERE SINCE EARLY THIS MORNING WHEN THE FLOW WENT W-NW. THE NW FLOW IS ALSO DRYING OUT THE SOUNDING QUITE NICELY. THE 12Z MPX LAUNCH HAD A PWAT OF 1.38"...BUT RAP ANALYSES THIS AFTERNOON HAVE US BELOW 1" WITH SFC DEWPOINTS IN THE UPPER 50S AND LOWER 60S. WE WERE NOTICING SOME NICE WAVE ACTION ON ONE OF THE LAKE MILLE LACS CAMERAS THIS AFTERNOON...NO SURPRISE WITH THE WELL-MIXED/BREEZY COLD ADVECTION IN THE BOUNDARY LAYER. IN FACT...THE CAMERA LOOKS LIKE AN EARLY FALL DAY. THERE IS A SECONDARY COLD FRONT TO THE NORTHWEST...WHICH IS RESPONSIBLE FOR THE LINE OF THUNDERSTORMS DEVELOPING ACROSS SOUTHERN SASKATCHEWAN/MANITOBA AND NORTHERN ND. WATER VAPOR SHOWS DEEPER MOISTURE OFF TO OUR NORTHWEST AND THERE IS MODEST TO GOOD INSTABILITY OUT THAT WAY AS WELL. SOME OF THE CONVECTIVE ALLOWING MODELS WE HAVE ACCESS TO /INCLUDING HOPWRF.INFO/ BUT ALSO THE SREF/NAM/GEM ALL TAKE SOME OF THIS ACTIVITY INTO WEST CENTRAL MN. WE INCLUDED A 20% POP IN THE WESTERN FORECAST AREA...BUT WE THINK ACTIVITY WILL DIMINISH WITH TIME. NOT A MAJOR CONCERN. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 302 PM CDT FRI JUL 19 2013 THE LARGE SCALE PATTERN WILL CONTINUE TO GENERALLY KEEP THE REGION IN NORTHWEST FLOW THROUGH THE DURATION OF THE FORECAST PERIOD... WITH TROUGHING AND UNSETTLED WEATHER OVER THE EASTERN CONUS AND RIDGING AND WARM WEATHER OVER THE WEST. WE/LL BE IN-BETWEEN THINGS... AND SHOULD WIND UP NEAR TO SLIGHTLY BELOW IN TERMS OF TEMPERATURE OVERALL... WITH A FEW CHANCES FOR PCPN AS SHORTWAVES DROP THROUGH THE REGION WITH THE BAROCLINIC ZONE LINGERING TO OUR SOUTHWEST. THE GFS... ECMWF... CANADIAN... AND THEIR RESPECTIVE ENSEMBLES ARE IN GOOD AGREEMENT WITH RESPECT TO THE OVERALL PATTERN AND LARGE SCALE MASS FIELDS... ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING AND LOCATION OF INDIVIDUAL SHORTWAVES AND FRONTAL BOUNDARIES. THOSE DIFFERENCES COULD RESULT IN AN OVERABUNDANCE OF LOW POPS THROUGH THE PERIOD GIVEN THE UNCERTAINTY IN THE DETAILS... BUT DECIDED TO TREND MORE TOWARD DRY WEATHER FOR AS MUCH OF THE WEEK AS POSSIBLE. THE 12Z GFS AND ECMWF HAD A BIT LESS IN TERMS OF PCPN CHANCES IN COMPARISON TO THEIR PREVIOUS RUNS... WITH BOTH SHOWING A MORE DOMINANT SURFACE HIGH OVER THE REGION DURING THE MIDDLE PART OF THE WEEK. IN TERMS OF DETAILS... KEPT CHANCE POPS OVER THE AREA FOR MUCH OF THE TIME FRAME FROM SATURDAY NIGHT THROUGH MONDAY. WE WILL STILL HAVE DECENT LOW-LEVEL MOISTURE LOITERING TO OUR SOUTHWEST DURING THAT TIME... WITH ELEVATED INSTABILITY IN PLACE ACROSS THE AREA ALONG WITH A DECENT BAROCLINIC ZONE AND POTENTIAL FOR WARM ADVECTION OVER AT LEAST THE SOUTHWEST PART OF THE CWFA. A FEW SHORTWAVES WILL DROP SOUTHEAST ACROSS THE AREA DURING THAT TIME AS THE NEXT SURFACE TROUGH SLOWLY MOVES OUT OF THE NORTHERN PLAINS. THAT FEATURE LOOKS TO MOVE THROUGH THE STATE ON MONDAY... BRINGING A REINFORCING SHOT OF COOL AIR... AND MORE IMPORTANTLY A BIT MORE IN THE WAY OF DRY AIR AS IT SUPPRESSES THE BAROCLINIC ZONE FARTHER SOUTH/WEST OF THE AREA. A DECENT SURFACE HIGH MOVES IN MONDAY NIGHT AND TUESDAY... AND LOOKS TO REMAIN FAIRLY WELL ANCHORED OVER THE AREA THROUGH WEDNESDAY NIGHT. WE LOOK TO GET ONTO THE BACKSIDE OF THE HIGH AND INTO SOME RETURN FLOW BY THURSDAY... BUT SHORTWAVE RIDGING ALOFT IS PROGGED BY THE GFS AND ECMWF THROUGH THE DAY ON THURSDAY... SO KEPT POPS OUT OF MOST OF THE AREA UNTIL THURSDAY NIGHT. THERE IS FAIRLY GOOD AGREEMENT ON AN ENHANCED CHANCE FOR PCPN ON FRIDAY AS THE BAROCLINIC ZONE TIGHTENS OVER THE REGION AND WE SEE SOME MID-LEVEL FRONTOGENESIS AND WARM ADVECTION COUPLE WITH THE RETURN OF BETTER MOISTURE AND SOME INSTABILITY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 806 PM CDT FRI JUL 19 2013 MAIN CONCERN THRU THE FIRST 6-9 HRS OF THE TAF IS DEVELOPING CONVECTION OVER ERN ND SHIFTING SEWD INTO WRN AND CENTRAL MN. IT IS TRAVELING S ALONG A SWD-MOVNIG OUTFLOW BOUNDAYR BUT THE BOUNDARY IS NOT OUTRACING THE CONVECTION...AND IS IN FACT HELPING TO SUSTAIN IT. TIMING IT PUTS IT INTO THE KAXN-KSTC AREA BY 02Z- 03Z...THEN INTO THE KMSP AREA BETWEEN 04Z-06Z. HAVE LESS CONFIDENCE FOR KRWF AND THE WI SITES...ESPECIALLY SINCE THE HRRR...NAM...AND LOCAL HOPWRF ALL INDICATE CONVECTION DRIVING SEWD INTO THE AREA BUT AT VARYING TIMES. AM NOT LOOKING FOR MUCH IN THE WAY OF FLIGHT REDUCTION SHOULD THESE STORMS TRAVEL OVER ANY OF THE TERMINALS...BUT MOST LIKELY WOULD BE CIGS IN THE 040-050 AREA SO STILL VFR WHILE VSBY WOULD BE MOST REDUCED WITH HEAVY RAIN... SURELY TO MVFR AND GOOD CHANCE INTO IFR. ONCE THE CONVECTION ENDS...A BONA FIDE WIND SHIFT LOOKS TO TAKE PLACE FROM THE PRE- DAWN HOURS THRU LATE MRNG...GOING FROM NW TO NE AND WINDS WILL THEN STAY NE THRU THE REST OF THE TAF PERIOD. SPEEDS MAINLY 10 KT OR LESS...BUT HIGHER SPEEDS POSSIBLE IN THE STORMS ALONG WITH SOME GUSTINESS TMRW AFTN. KMSP...LOOKING FOR CONVECTION TO IMPACT THE TERMINAL...MAINLY BETWEEN 04Z-06Z...WITH MIDLVL CEILINGS BUILDING IN FROM THE NW BUT ALSO FOR VSBYS TO BE REDUCED TO MVFR OR EVEN IFR WITH STORMS THAT MOVE DIRECTLY OVER THE FIELD. ATTM...NOT SEEING OBS THAT WOULD PUSH WINDS IN EXCESS OF 35 KT BUT WILL MONITOR AND AMEND THE TAF TO INCLUDE HIGHER WINDS IF NEEDED. ONCE THE PERIOD FOR HAVING STORMS END...WHICH SHOULD BE BY THE EARLY MORNING HOURS...CLOUDS WILL GRADUALLY SCATTER OUT TO MULTIPLE SCT LEVELS AND SFC WINDS SWING FROM NW TO NE. /OUTLOOK FOR KMSP/ SUN...MAINLY VFR. CHC -SHRA/-TSRA. NE WINDS 5-10 KT. MON...MAINLY VFR. CHC -SHRA/TSRA. SE-S WINDS 5-10 KT. TUE...VFR. N WINDS 5-10 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && UPDATE...JPC SHORT TERM...CLF LONG TERM... AVIATION...JPC
Hazardous weather outlook, Jul 19, 9:30 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 930 PM CDT FRI JUL 19 2013 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210230- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 930 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS...ALONG WITH THE POTENTIAL FOR ISOLATED WIND GUSTS TO AROUND 60 MPH AND ONE INCH HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT THROUGH FRIDAY. THE SEVERE WEATHER THREAT IS LOW. STORMS ARE NOT EXPECTED TO BE WIDESPREAD AND MANY LOCATIONS COULD REMAIN DRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 19, 9:06 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 906 PM CDT FRI JUL 19 2013 MNZ041-042-048-049-200245- DOUGLAS-POPE-STEARNS-TODD- 906 PM CDT FRI JUL 19 2013 ...THUNDERSTORMS MOVING OVER DOUGLAS...POPE...STEARNS AND TODD COUNTIES THROUGH 945 PM CDT... AT 900 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF ALEXANDRIA...OR 14 MILES NORTHWEST OF SAUK CENTRE. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH. HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... OSAKIS. WEST UNION. LITTLE SAUK. SAUK CENTRE. PLEASANT BEACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4580 9467 4555 9509 4583 9530 4594 9515 TIME...MOT...LOC 0206Z 307DEG 18KT 4582 9518 JPC
Special weather statement, Jul 19, 11:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 PM CDT FRI JUL 19 2013
MNZ059-060-200500-
HENNEPIN-WRIGHT-
1118 PM CDT FRI JUL 19 2013
...THUNDERSTORMS MOVING OVER HENNEPIN AND WRIGHT COUNTIES THROUGH
MIDNIGHT CDT...
AT 1114 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTHEAST OF BUFFALO. THIS STORM WAS MOVING
SOUTHEAST AT 40 MPH.
WINDS UP TO 50 MPH AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ROCKFORD.
INDEPENDENCE.
MEDINA.
LONG LAKE.
WAYZATA.
THE LAKE MINNETONKA AREA.
EDINA.
WESTERN PORTIONS OF MINNEAPOLIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4510 9336 4499 9321 4484 9328 4488 9352
4489 9353 4489 9359 4491 9370 4498 9377
4507 9392 4523 9374
TIME...MOT...LOC 0417Z 305DEG 35KT 4507 9371The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:06 PM CDT | Special Weather Statement | MPX | Stearns | 39 min |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.